Minnesota, 2020

Hail in Minnesota, June 1, 2020

June 1, 2020 · NWS DLH · 7 events in 2 counties and zones

An area of low pressure moved from Manitoba into northwestern Ontario during the afternoon of June 1. A warm front pushed across the Northland during the morning hours and brought a surge of moisture ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved from Manitoba into northwestern Ontario during the afternoon of June 1. A warm front pushed across the Northland during the morning hours and brought a surge of moisture ahead of a cold front. Storms developed ahead of the warm front during the morning hours and ahead of the cold front during the afternoon and evening hours. While most storms were sub-severe, a few produced quarter to ping pong ball-sized hail with one storm producing hail up to the size of tennis balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 1, 5:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 5:52 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
652 AM CDT Mon Jun 1 2020

.SHORT TERM...(Today through Tuesday)
Issued at 347 AM CDT Mon Jun 1 2020

Strong low level warm air advection was occurring this morning and
a shortwave will top the upper ridge as well. These features
along with increasing moisture(PWAT values increasing to 1.3 to
1.5 inches) will cause showers and thunderstorms to occur across
portions of the Northland today. Chances will increase through the
morning as the shortwave arrives. Instability was lacking so far
this morning but it will be on the increase today. SBCAPE will be
limited by warm temperatures around 750-790MB but steeper mid-
upper level lapse rates will be in place so there will be an
increasing threat for thunderstorms through the day. The severe
threat is low but some of the storms will be capable of producing
some hail. The shower/thunderstorm threat will diminish from west
to east through the day lingering into early evening over north
central Wisconsin. A cold front will still be over or just west of
our western zones this afternoon and it will move east overnight.
We do not have any POPs with this due to subsidence behind the
shortwave and lack of significant low level convergence. However,
there will be CAPE values of 1500-2200 J/KG so we wouldn't be
surprised if an isolated thunderstorm or two is able to develop
along the front. Highs will range from the lower to middle
eighties over our western areas to the lower to middle seventies
far east. Off lake winds will keep areas around Lake Superior
cooler but the lake breeze isn't expected to get too far inland.

The cold front is expected to stall just south of the Northland
Tuesday morning then sag south through the day. Most of the
Northland will be dry Tuesday but there will be a chance for
thunderstorms in the afternoon from about the Brainerd Lakes east to
Phillips and Park Falls. Although the best threat for severe storms
is south of the Northland, a marginal risk exists from around Pine
City on east to Prentice in Price County. It will be warm with highs
from the upper seventies to middle eighties. Winds are expected to
be west to northwest so an lake induced cooling will be confined to
portions of the South Shore.

.LONG TERM...(Tuesday night through Sunday)
Issued at 347 AM CDT Mon Jun 1 2020

The frontal boundary will move southeast Tuesday night with a chance
for showers and storms continuing into the evening hours across our
southern zones. An isolated severe storm is possible in the evening
over our far southern area, roughly from Pine City east to Prentice.

The upper level flow will be zonal until Friday when an upper low
will move into the west pumping up a ridge over the region this
weekend. The ridge will be pushed east by a shortwave Saturday
night/Sunday. There will be a few opportunities for showers/storms
Wednesday night into next weekend but the organized severe threat
looks low. The models seem to be coming into better agreement next
weekend and if that holds, we will be able to cut back on
precipitation chances. Widespread significant rainfall is also
looking unlikely at this time.

Temperatures will be from the lower seventies to around eighty
through the period. It will be a bit warmer Thursday with Friday the
coolest day as a cold front moves through the region
Thursday into Thursday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 652 AM CDT Mon Jun 1 2020

Showers and thunderstorms were moving moving into the Northland
this morning due to strong low level warm air advection and a
shortwave aloft. Ceilings will lower to MVFR for most areas today
but conditions may drop to IFR under any stronger thunderstorm.
The threat for severe storms is low but some of the stronger
storms may produce small hail, lightning, and brief heavy rain.
The showers/storms will move from west to east today and by
late afternoon be over eastern portions of the Northland. Ceilings
will rise as well from west to east this afternoon and evening.

A cold front will then move through the region tonight. We kept
the forecast dry tonight but there will be plenty of instability
present and if convergence along the front is stronger than
expected, isolated thunderstorms will be possible.

&&

.MARINE...
Issued at 347 AM CDT Mon Jun 1 2020

A warm front, then cold front will move through the region today
into tonight. Winds will be or become easterly today but remain
below 15 knots. There is a chance for showers and thunderstorms into
the afternoon and wind and waves will be higher in and near any
thunderstorms. The wind will become west to southwest tonight behind
the frontal passage but it will remain less than 15 knots. Winds
will remain west to southwest on Tuesday and be from 5 to 15 knots
then veer to northwest Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  59  82  55 /  60  10  10  10
INL  81  57  79  52 /  50   0  10  10
BRD  85  60  84  56 /  50   0  20  10
HYR  78  64  87  57 /  50   0  20  30
ASX  76  61  85  54 /  70   0  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jun 1, 2:43 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
343 AM CDT Mon Jun 1 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
343 AM CDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible today across the
Northland. A few storms may be strong with small hail being the
main threat. Isolated heavy rain may also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are again possible Tuesday afternoon and night,
mainly over southern portions of the Northland. Isolated severe
storms are possible.

There will be periodic chances for more thunderstorms through
next weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today and again Tuesday.

LSZ121-140>148-020845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
343 AM CDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance for isolated thunderstorms today. A few storms
may be strong with small hail being the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorm chances are forecast Tuesday night and
then this upcoming weekend.

Melde/BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 1, 7:41 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
841 AM CDT Mon Jun 1 2020

MNZ025-033-034-011400-
Crow Wing-North Cass-South Cass-
841 AM CDT Mon Jun 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND NORTHERN
CROW WING COUNTIES...

At 840 AM CDT, a strong thunderstorm was near Breezy Point, or 22
miles north of Brainerd, moving east at 50 mph.

Wind gusts up to 30 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Crosslake and Fifty Lakes around 845 AM CDT.
  Emily and Outing around 900 AM CDT.

Other locations impacted by this storm include Jenkins, Swanburg,
Lake Roosevelt, Lower Whitefish Lake, Lower Hay Lake, Little Pine,
Mission, Big Trout Lake, Manhattan Beach and Chickamaw Beach.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4658 9433 4679 9438 4686 9384 4658 9382
TIME...MOT...LOC 1340Z 262DEG 42KT 4668 9423

JDS
Special weather statement, Jun 1, 8:00 AM CST, 1 hour before
Special Weather Statement
National Weather Service Duluth MN
900 AM CDT Mon Jun 1 2020

MNZ025-034-035-011430-
Northern Aitkin-Crow Wing-North Cass-
900 AM CDT Mon Jun 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AITKIN...EAST CENTRAL
CASS AND NORTHEASTERN CROW WING COUNTIES...

At 900 AM CDT, a strong thunderstorm was near Emily, or 28 miles west
of Big Sandy Lake, moving east at 45 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and nearly
continuous cloud to ground lightning can be expected with this storm.

This storm will be near...
  Palisade around 925 AM CDT.
  Libby around 930 AM CDT.

Other locations impacted by this storm include Lake Roosevelt,
Waukenabo, Flowage Lake, Sheshebee, Little Pine, Haypoint, Bain,
Esquagamah Lake, White Elk Lake and Waldeck.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4664 9396 4681 9402 4697 9331 4670 9322
TIME...MOT...LOC 1400Z 257DEG 41KT 4675 9389

JTS
Special weather statement, Jun 1, 8:14 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
914 AM CDT Mon Jun 1 2020

MNZ033-034-011445-
Crow Wing-South Cass-
914 AM CDT Mon Jun 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...

At 913 AM CDT, a strong thunderstorm was over Motley, or 21 miles
west of Brainerd, moving east at 35 mph.

Wind gusts up to 45 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Pillager around 930 AM CDT.
  Brainerd, Baxter and Saint Mathias around 945 AM CDT.

Other locations impacted by this storm include Lennox, Barrows,
Sylvan, Legionville, North Long Lake, St. Mathias, Crow Wing State
Park and East Gull Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4646 9416 4619 9412 4621 9440 4624 9439
      4627 9434 4630 9436 4630 9439 4631 9438
      4633 9442 4630 9455 4634 9464
TIME...MOT...LOC 1413Z 263DEG 30KT 4629 9464

JDS
Special weather statement, Jun 1, 8:48 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
948 AM CDT Mon Jun 1 2020

MNZ033-034-011515-
Crow Wing-South Cass-
948 AM CDT Mon Jun 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS AND SOUTHERN CROW
WING COUNTIES...

At 948 AM CDT, a strong thunderstorm was near Saint Mathias, or 8
miles south of Brainerd, moving east at 30 mph.

Wind gusts up to 40 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  South Long Lake around 1000 AM CDT.
  Upper South Long Lake around 1005 AM CDT.
  Garrison around 1015 AM CDT.

Other locations impacted by this storm include Lennox, Barrows, Pine
Center, Sylvan, Shephard, Camp Lake, St. Mathias, Crow Wing State
Park, Erskin Lake and Woodrow.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4639 9381 4616 9381 4616 9437 4624 9439
      4627 9434 4629 9435 4630 9439 4631 9438
      4633 9442 4640 9444
TIME...MOT...LOC 1448Z 269DEG 27KT 4623 9419

JDS

The radar

The Duluth radar (KDLH), 148 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Crow Wing

When
June 1, 9:00 AM CST to 9:02 AM CST
Where
Crow Wing County, 0.84 mi SE of Pine Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.210, -93.910

Hail, Crow Wing

When
June 1, 9:10 AM CST to 9:12 AM CST
Where
Crow Wing County, 2.95 mi ESE of Shepard
Measured
0.88 in hail
Reported by
Public
Coordinates
46.210, -94.060

Hail, Crow Wing

When
June 1, 9:18 AM CST to 9:20 AM CST
Where
Crow Wing County, 4.83 mi W of Pine Center
Measured
1 in hail
Reported by
Public
Coordinates
46.210, -94.020

Hail, Crow Wing

When
June 1, 9:24 AM CST to 9:25 AM CST
Where
Crow Wing County, 0.84 mi NE of Pine Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.230, -93.910

Hail, Crow Wing

When
June 1, 9:27 AM CST to 9:28 AM CST
Where
Crow Wing County, 5.04 mi SW of Pine Center
Measured
2.5 in hail
Reported by
Public
Coordinates
46.160, -93.980

Hail, Itasca

When
June 1, 8:10 PM CST to 8:12 PM CST
Where
Itasca County, 1.67 mi SE of Squaw Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.610, -94.130

Hail, Itasca

When
June 1, 8:39 PM CST to 8:40 PM CST
Where
Itasca County, 5.03 mi NNE of Talmoon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.670, -93.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899142, 899143, 899144, 899145, 899146, 899147, 899148.